Although coadministration of verapamil and digoxin results in significant increases in plasma glycoside concentrations, evidence of digitalis toxicity appears to be infrequent with this combination. To evaluate the effect of verapamil on electrophysioloic toxicity from digitalis, 5 anesthetized dogs were instrumented for physiologic recording and given acetylstrophanthidin by intravenous infusion until evidence of toxicity appeared. Each animal was then treated with verapamil intravenously, with mean steady-state plasma levels of 177 ± 30 ng/ml, and acetylstrophanthidin infusion repeated; after return of sinus rhythm, the verapamil infusion was increased (producing mean levels of 379 ± 50 ng/ml) and acetylstrophanthidin given a third time. Prior to verapamil dosing, ventricular ectopy was the manifestation of glycoside toxicity; following the first verapamil infusion, only 20% of the dogs developed ectopy, the remainder having second- or third-degree atrioventricular (AV) block, or AV junctional tachycardia. With the higher verapamil dose, AV block or junctional tachycardia occurred in all animals during acetylstrophanthidin infusion. In addition, the dose of glycoside required to produce electrophysiologic toxicity was significantly increased by verapamil. Therefore, verapamil appears to exert a protective effect against the development of digitalis-induced arrhythmia, possibly by suppressing delayed afterpotential generation, and significantly increases the dose of digitalis required to produce AV block.
|Original language||English (US)|
|Number of pages||9|
|State||Published - 1984|
ASJC Scopus subject areas